Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 42, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 10, 2003, 5:36 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 5:36 PM CDT (22:36 UTC)
- Expired
- Jul 10, 2003, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 15 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 102235
FFWHUN
ALC071-110130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT THU JUL 10 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL 830 PM CDT
* AT 536 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL MOVING INTO WESTERN JACKSON COUNTY.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH
THESE STORMS. IN ADDITION...RADAR INDICATES ADDITIONAL STORMS WILL
MOVE ACROSS THE AREA THROUGH 8 PM. PROLONGED HEAVY RAIN WILL PRODUCE
FLASH FLOODING ACROSS JACKSON COUNTY THIS EVENING.
* SOME LOCATIONS AFFECTED INCLUDE...
SCOTTSBORO...SKYLINE...TRENTON...DUTTON AND STEVENSON
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE. NEVER ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR
FOOT. MOVE TO HIGHER GROUND
LAT...LON 3497 8627 3464 8630 3463 8613 3451 8607
3487 8560 3500 8564
$$2 follow-up statements
000
WGUS74 KHUN 110016
FFSHUN
ALC071-110130-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 PM CDT THU JUL 10 2003
...A FLASH FLOOD WARNING CONTINUES FOR JACKSON COUNTY UNTIL 830 PM
CDT...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVIEST RAIN HAS MOVED EAST OF JACKSON COUNTY. BUT A FEW MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT HOUR.
ADDITIONAL RAINFALL FROM THESE SHOWERS...AND RUNOFF FROM PREVIOUS
ACTIVITY WILL CONTINUE A THREAT FOR FLASH FLOODING. FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL CONTINUE.
SOME CITIES AFFECTED THROUGH 845 PM CDT INCLUDE...
SCOTTSBORO...WOODVILLE... STEVENSON...AND SKYLINE.
FLOODING IN MOUNTAINOUS AREAS IS ESPECIALLY DANGEROUS. HEAVY
RAINFALL...EVEN IN THE DISTANT CAN CREATE SUDDEN FLOWS CAPABLE OF
OVERTAKING THOSE DOWNSTREAM OF FLOOD WATERS. MOVE TO HIGHER GROUND
TO ESCAPE FLOOD WATERS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
PLEASE REPORT INCIDENTS OF HAZARDOUS WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN HUNTSVILLE.
LAT...LON 3460 8617 3460 8632 3500 8633 3500 8561
3485 8558 3458 8585 3447 8600
$$
RSB000
WGUS74 KHUN 110133 CCA
FFSHUN
ALC071-110145-
FLASH FLOOD STATEMENT...CORRECTED HEADER REMOVED MARSHALL CNTY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
832 PM CDT THU JUL 10 2003
...THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS BEEN ALLOWED TO
EXPIRE...
AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS
THREAT OF FLOODING IS ENDING. THEREFORE THE FLASH FLOOD WARNING IS
BEING ALLOWED TO EXPIRE.
PLEASE REPORT INCIDENTS OF HAZARDOUS WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN HUNTSVILLE.
STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3460 8608 3461 8637 3493 8633 3500 8561
3483 8557 3461 8584 3447 8608
$$
RSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:20 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 10, 2:20 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 220 PM CDT THU JUL 10 2003 SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED TODAY AS AN UPPER LEVEL TROUGH ENHANCES THE INSTABILITY AND DEEP MOISTURE OVER THE AREA. AT TIMES SKIES HAVE BEEN ALMOST CLEAR...BUT AT OTHER TIMES CLOUDY SKIES HAVE PREVAILED. CLOUDS SHOULD (AGAIN) INCREASE AS THE AFTERNOON PROGRESSES WITH COVERAGE OF SHRA/TSRA ALSO INCREASING. .SHORT TERM... IN THE IMMEDIATE SHORT TERM...THE FORECAST IS TRICKY. HOW FAR WILL THIS AXIS GET THROUGH THE AREA...AND WILL THERE BE SHRA BEHIND IT? TONIGHTS POPS ARE TO BE BASED ON RADAR TRENDS...BUT ARE LIKELY TO BE AT OR ABOVE GUIDANCE. TOMORROWS POPS WILL BE TRENDED ONLY SLIGHTLY HIGHER THAN THE PREVIOUS FORECAST...WITH CHC POPS EAST AND SOUTH AND SLT CHC ELSEWHERE. POPS IN THE NORTHWEST WILL NOT BE STATED IN ZONES. WILL LEAVE FRIDAY NIGHT DRY. ETA BRINGS OUT QUITE A BIT OF PRECIP ON FRIDAY NIGHT...BUT AS THIS MODEL IS THE OUTLIER AT THE MOMENT...WILL LEAVE DRY WITH A 15 POP. AM GOING TO ADD SLIGHT CHANCE POPS ON SATURDAY. THE ATTENDANT FRONT IS STILL TO OUR NORTH...SO I CANT RULE OUT A STRAY SHRA/TSRA. AGAIN...SOME OF THE MODELS BRING OUT A LOT OF PRECIP...SO STAY TUNED. THE FRONT FINALLY GETS INTO THE FORECAST AREA ON SUNDAY AS THE U/L TROF SETS UP AND PUSHES IT THROUGH. WE WONT SEE MUCH AIRMASS CHANGE (DO WE EVER IN JULY??) AND WILL HOLD IN THE CURRENT CHANCE POPS. .EXTENDED... TYPICAL SUMMERTIME WEATHER IS EXPECTED WITH HIGHS AND LOWS NEAR CLIMATOLOGY...AND AT LEAST A CHANCE OF RAIN EACH DAY. LITTLE UPPER LEVEL PATTERN CHANGE IS EXPECTED AS STRONG U/L RIDGE BUILDS OVER THE SOUTHWEST CONUS. .PRELIM DIGITS...(FIRST PERIOD POPS VERY PRELIM) QUAD CITIES 72/87/66/87/68/85 511223 HUNTSVILLE 71/86/67/89/68/85 621223 FORT PAYNE 71/85/65/90/67/86 841223 CULLMAN 72/88/68/91/69/87 841223 .HUN...NONE. 23/JE
Hazardous weather outlook, Jul 10, 11:25 AM CDT, 6 hours 11 minutes before
ALZ001>010-016-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1125 AM CDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... AN APPROACHING UPPER LEVEL STORM SYSTEM...ALONG WITH A VERY MOIST AND UNSTABLE ATMOSPHERE...WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL MAY POSE A HAZARD WITH ANY STORMS THAT DEVELOP TODAY. THE MOST LIKELY AREA FOR SEVERE WEATHER INITIALLY WILL BE NORTHWEST ALABAMA DURING THE AFTERNOON PEAK HEATING...THEN SHIFTING EASTWARD THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER THIS AFTERNOON. CBD
In the hours before
Special weather statement, Jul 10, 4:15 PM CDT, 1 hour 21 minutes before
ALZ006-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 415 PM CDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...STRONG WIND GUSTS AND VERY HEAVY RAIN IN MADISON COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS MADISON COUNTY THROUGH 5 PM. LOCATIONS IN THE PATH INCLUDE...HARVEST... MADISON...HUNTSVILLE AND MOORES MILL. WIND GUSTS UP TO 45 MPH AND RAINFALL RATES UP TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE OUTDOORS THIS AFTERNOON. MOTORISTS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS DURING THE AFTERNOON COMMUTE. CBD
Special weather statement, Jul 10, 4:55 PM CDT, 41 minutes before
ALZ009-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 455 PM CDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...STRONG WIND GUSTS AND VERY HEAVY RAIN IN JACKSON COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS MADISON COUNTY THROUGH 6 PM. LOCATIONS IN THE PATH INCLUDE...SKYLINE... HYTOP...STEVENSON AND ESTILLFORK. WIND GUSTS UP TO 40 MPH AND RAINFALL RATES UP TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE OUTDOORS THIS AFTERNOON....AND MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON THE ROADWAYS. CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:59 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 31 min |
| Jul 10, 4:24 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 36 min |
| Jul 10, 5:27 PM CDT | Flash Flood Warning | HUN | Madison | 93 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.